Alabama, 2011Heavy Snow and Winter Weather in Alabama, February 9 to 10, 2011
February 9 to 10, 2011 · NWS HUN · 11 events in 11 counties and zones
A winter storm moved southeast from the southern Plains states during the morning and afternoon of the 9th. Although the storm weakened considerably as it approached north Alabama, a period of accumulating snow occurred behind the passage of an associated cold front.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved southeast from the southern Plains states during the morning and afternoon of the 9th. Although the storm weakened considerably as it approached north Alabama, a period of accumulating snow occurred behind the passage of an associated cold front. Snow began almost immediately in northwest Alabama behind the passage of the front during the mid to late afternoon hours. Ahead of the front in north central and northeast Alabama, temperatures warmed into the mid to upper 40s with sunshine. Temperatures plummeted into the upper 20s to around 30 behind the front and as snow began. The front continued southeast spreading snow eastward across the remainder of north central and northeast Alabama during the early evening hours. Snow lasted about 3 to 5 hours and in some cases began as some light rain or sleet in northeast Alabama. Snowfall amounts were heaviest in a band across Franklin, Lawrence, Morgan, southern Madison and Cullman Counties where 2 to 3 inches was received. Franklin County received up to 4 inches. Amounts of around an inch or less on mainly grassy areas was reported in Jackson, DeKalb and Marshall Counties. The cold temperatures caused wet and slushy roads to freeze causing icy and very slick travel conditions through the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 9, 12:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 9, 12:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CST WED FEB 9 2011
.UPDATE...EARLY AFTERNOON UPDATE
&&
.DISCUSSION...NEEDED TO GO AHEAD AND BUMP UP AFTERNOON TEMPS CLOSER
TO THE PREVIOUS FORECAST BASED ON THE LATEST OBS. PARTLY CLOUDY
CONDITIONS ACROSS MUCH OF N CNTRL/NE AL HAVE ALLOWED TEMPS TO CLIMB
A FEW DEGREES HIGHER THAN PREVIOUSLY ANTICIPATED. UPDATED ZONES AND
GRIDS SENT.
&&
.AVIATION...CLOUD BASES WILL GRADUALLY LOWER FROM VFR TO MVFR AROUND
00Z AS A STORM SYSTEM APPROACHES FROM THE WEST. LIGHT SNOW IS XPCTED
TO BEGIN IN NW ALABAMA APPROACHING 00Z THU...AND GRADUALLY SPREAD
EWD ACROSS THE REMAINING AREA...REACHING KHSV AFTER 01Z. SNOWFALL
INTENSITY IS XPCTED TO BE MAINLY LIGHT WITH VIS FALLING TO LOW-END
MVFR. HOWEVER...SOME BANDING MAY OCCUR...BRIEFLY DRIVING VIS DOWN
INTO THE IFR RANGE...PREDOM ACROSS NW AL. SNOW WILL LIKELY COME TO
AN END AROUND THE 07-09Z TIMEFRAME FROM W TO E...WITH CONDITIONS
IMPROVING TO VFR AFTER 14Z.
&&
.PREVIOUS DISCUSSION...FAIRLY QUIET ACROSS THE AREA THUS FAR...
ALTHOUGH THIS WILL BE CHANGING GOING INTO THE AFTERNOON HRS. CURRENT
RADAR TRENDS W OF THE AREA HAS SOME MOD TO HEAVY SNOW SHOWERS MOVING
INTO CNTRL AND ERN AR. WHILE THIS TREND IS A BIT FASTER THAN THE
LATEST MODEL RUNS SUGGEST...THE TIMING DOES LOOK TO COINCIDE WITH
THE CURRENT WINTER STORM WARNING...WITH SNOW SHOWERS XPCTED TO MOVE
INTO NW AL AFTER 3 PM. PRECIP WILL THEN STEADILY MOVE EWD HEADING
INTO THE EVENING PERIOD...WITH SNOW TAPERING OFF FROM W TO E DURING
THE OVERNIGHT HRS. TOTAL SNOW ACCUMULATION STILL LOOKS TO AVERAGE
AOA 2 INCHES...OR PERHAPS RANGING FROM 1 TO 3 INCHES WITH LOCALLY
HIGHER AMOUNTS. ALL OF THIS LOOKS TO BE FAIRLY REPRESENTATIVE WITH
THE ONGOING FORECAST PACKAGE...ALTHOUGH DID LOWER AFTERNOON HIGHS A
FEW DEGREES BASED ON THE TIMING OF THE XPCTED PRECIP/SNOW...ALONG
WITH INCREASING CLOUD COVER. UPDATED ZONES AND GRIDS OUT SHORTLY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON... MADISON...MARSHALL...MORGAN.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN
AL...LAUDERDALE... LAWRENCE...LIMESTONE.
TN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
09Hazardous weather outlook, Feb 9, 10:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CST WED FEB 9 2011
ALZ001>010-016-TNZ076-096-097-100300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1030 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
LIGHT SNOW IS EXPECTED TO BEGIN IN NORTHWEST ALABAMA LATE THIS
AFTERNOON AS A STORM SYSTEM MOVES ACROSS THE SOUTHEAST...WITH SNOW
OVERSPREADING THE REMAINDER OF THE AREA FROM WEST TO EAST LATER THIS
EVENING. SNOW SHOULD START TO ACCUMULATE SHORTLY AFTER IT BEGINS...AS
TEMPERATURES QUICKLY DROP BELOW FREEZING. THE SNOW SHOULD REACH PEAK
INTENSITY DURING THE MID EVENING AND THEN TAPER OFF AFTER MIDNIGHT
FROM WEST TO EAST. TOTAL SNOWFALL ACCUMULATIONS AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW WILL LINGER ON AREA ROADWAYS THROUGH MUCH OF THURSDAY WITH
TEMPERATURES ONLY CLIMBING A LITTLE ABOVE FREEZING. THIS WILL MAKE
FOR HAZARDOUS DRIVING CONDITIONS ESPECIALLY EARLY IN THE DAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY REPORTS OF SNOWFALL
AMOUNTS LATER TODAY AND TONIGHT WILL BE GREATLY APPRECIATED.
Winter Weather, Colbert
- When
- February 9, 2:00 PM CST to 8:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
One to two inches of snowfall occurred across the county. The higher amounts around two inches were reported near the Sheffield and Tuscumbia communities.
Winter Weather, Lauderdale
- When
- February 9, 2:00 PM CST to 8:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
One to two inches of snowfall was reported across the county. Some heavier amounts up to two inches were reported around the Cloverdale community.
Heavy Snow, Franklin
- When
- February 9, 2:00 PM CST to 10:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Two to four inches of snowfall fell across the county.
Heavy Snow, Lawrence
- When
- February 9, 2:00 PM CST to 10:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Two to four inches of snowfall fell across the county.
Heavy Snow, Limestone
- When
- February 9, 2:00 PM CST to 10:40 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Up to three inches of snowfall fell across the county.
Heavy Snow, Madison
- When
- February 9, 2:30 PM CST to 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
One to four inches of snowfall fell across the county. In fact, a record snowfall for the 9th was set at the Huntsville International Airport in Huntsville.
Heavy Snow, Morgan
- When
- February 9, 5:00 PM CST to 11:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
One to three inches of snowfall occurred across the county. The highest total was received 5 miles west of Decatur near the Lawrence and Morgan county line.
Winter Weather, Marshall
- When
- February 9, 6:00 PM CST to 11:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
One to two inches of snowfall fell across the county.
Winter Weather, Cullman
- When
- February 9, 6:00 PM CST to February 10, 11:00 PM CST
- Where
- Cullman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Up to two inches of snowfall fell across the county.
Heavy Snow, Dekalb
- When
- February 9, 7:00 PM CST to 11:30 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
One to three inches of snowfall fell across the county.
Winter Weather, Jackson
- When
- February 9, 7:00 PM CST to 11:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
One to two inches of snowfall fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279835, 279836, 283851, 283852, 283853, 283832, 279833, 283854, 291037, 283855, 283856.